Florida, 2003

High Surf in Florida, November 11, 2003

November 11, 2003 · NWS MFL · 2 events in 2 counties and zones

Strong winds and large northeast swells impacted the southeast Florida coast. A 17' boat was found capsized in the Atlantic in Boca Raton with the bodies of three black males found nearby.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong winds and large northeast swells impacted the southeast Florida coast. A 17' boat was found capsized in the Atlantic in Boca Raton with the bodies of three black males found nearby. Two containers were blown off a freighter into the Atlantic and minor beach erosion occurred. The high winds caused power outages to several thousand customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 11, 3:00 AM EST, 5 hours earlier.

Area forecast discussion, Nov 11, 3:00 AM EST, 5 hours before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
300 AM EST TUE NOV 11 2003

.DISCUSSION...
ATLANTIC RIDGE WELL TO OUR NORTH AND LOW PRESSURE OVER THE EASTERN
CARIBBEAN CONTINUES TO BE THE MAIN WEATHER MAKER IN THE SHORT TERM.
MAIN CONCERN WITH THIS WILL BE IN THE MARINE DISCUSSION. AS FAR AS
PUBLIC GOES, WILL HAVE QUICK MOVING LIGHT SHRA MOVING THROUGH IN THE
NORTHEASTERLY FLOW. RAINFALL AMOUNTS WILL BE MINISCULE AS MOISTURE
NOW ONLY CONFINED TO LOW LEVELS AND ALSO DUE TO THE RAPID MOVEMENT
OF THE CELLS. GRADIENT ACTUALLY TIGHTENED UP MORE THAN EXPECTED AS
MODELS SEEMED TO UNDERPLAY THE LOW MENTIONED ABOVE. EVENING SHIFT
ACTUALLY HAD TO ISSUE WIND ADVISORY AS THEY REACHED 25 KNOT
SUSTAINED SPEEDS WITH GUSTS TO NEAR 40 MPH ALONG THE COAST. MIAMI
BEACH STILL REPORTING OVER 25 MPH WIND. GRADIENT WILL GRADUALLY
SLACKEN BEGINNING TONIGHT AS RIDGE MOVES SOUTH TO ALONG THE
GEORGIA/FLORIDA BORDER. THE HIGH WILL THEN MOVE EAST AS ANOTHER
REINFORCEMENT IN THE WEAK COLD FRONT/DRY AIR PATTERN REACHES SOUTH
FLORIDA ON THURSDAY. THIS ONE SHOULD LOWER DEW POINTS INTO THE 60S
REGION WIDE WHICH WILL IN TURN LOWER NIGHTTIME TEMPERATURES.

.MARINE...
STRONG GRADIENT CONTINUES TO HOLD WINDS AT 25 TO 30 KNOTS OVER THE
ATLANTIC WATERS WITH FOWEY ROCKS EVEN GUSTING TO GALE FORCE.
ALTHOUGH ADJUSTING THOSE DOWN TO THE SURFACE WOULD RESULT IN SPEEDS
AT 25 TO 30. NOT HAVING MUCH HELP FROM THE MODELS AND UNTIL WE GET A
BETTER FEEL FOR HOW LOW THE PRESSURES ARE ASSOCIATED WITH THE
CARIBBEAN SYSTEM FEATURE I PLAN TO KEEP THE WINDS UP BEFORE BRINGING
THEM DOWN TONIGHT. SEAS WILL THEN BEGIN SUBSIDING BUT STILL ADVISORY
CRITERIA FOR THE GULF STREAM THEN SEAS WILL AGAIN BUILD BEHIND THE
NEXT FRONT FOR FRIDAY AND SATURDAY.

.FIRE WEATHER...
DEW POINTS WILL NOT LOWER ENOUGH TO WORRY ABOUT RH LEVELS SO NO
HIGHLIGHTS HERE.

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   84 74 84 70 / 10 05 10 10
FORT LAUDERDALE   83 75 84 72 / 10 05 10 10
MIAMI             84 74 85 70 / 10 05 10 10
NAPLES            86 70 86 68 / 00 00 00 00

.MIA WATCHES/WARNINGS/ADVISORIES...
 SCA FOR ALL WATERS EXCEPT LAKE OKEECHOBEE.
 HIGH SURF ADVISORY PALM BEACH...BROWARD AND MIAMI-DADE COAST.
Hazardous weather outlook, Nov 11, 5:00 AM EST, 3 hours before
FLZ063-066>075-111700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST TUE NOV 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY...
...HIGH SURF ADVISORY ATLANTIC COAST TODAY...
...WIND ADVISORY ATLANTIC OCAST TODAY...

NORTHEAST WINDS OF 25 TO 30 MPH... ALONG WITH FAVORABLE TIDE
CONDITIONS... MEANS THERE IS A HIGH RISK OF RIP CURRENTS
DEVELOPING ALONG THE OCEAN BEACHES OF PALM BEACH...BROWARD... AND
MIAMI-DADE COUNTIES... ESPECIALLY AROUND THE TIME OF LOW TIDE. LOW
TIDE WILL OCCUR BETWEEN 2 AND 330 PM THIS AFTERNOON. SWIMMERS ARE
ADVISED TO STAY OUT OF THE WATER.

IN ADDITION...A HIGH SURF ADVISORY IS IN EFFECT...WITH STRONG
NORTHEAST WINDS PRODUCING WAVES OF UP TO 11 FEET AND LARGE BREAKERS
ALONG EAST COAST BEACHES. SURFERS ARE ADVISED TO EXERCISE EXTREME
CAUTION.

NORTHEAST WINDS OF 25 TO 30 MPH... WITH GUSTS UP TO 35 MPH... ARE
EXPECTED MAINLY ALONG THE EAST COAST BEACHES AND BARRIER ISLANDS.
WINDS OF 20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH ARE EXPECTED JUST
INLAND FROM THE ATLANTIC BEACHES DURING THE AFTERNOON HOURS TODAY.
ELSEWHERE OVER SOUTH FLORIDA...WINDS SHOULD BE MAINLY LESS THAN 20
MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Coastal Palm Beach

When
November 11, 8:00 AM EST to 11:00 PM EST
Where
Coastal Palm Beach forecast zone
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

High Surf, Coastal Broward

When
November 11, 8:00 AM EST to 11:00 PM EST
Where
Coastal Broward forecast zone
Deaths
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Coastal Broward2003-11-11MaleIn WaterDirect
High Surf, Coastal Broward2003-11-11MaleIn WaterDirect
High Surf, Coastal Broward2003-11-11MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335698, 5335699.